Cancer Treatment - Weight Gain
Some patients find their weight does not change during treatment. Some patients lose weight from nausea and loss of appetite. Some may even gain weight! This is particularly true for patients with cancer of the breast, prostate, and ovary who are taking certain medications or who are on hormone treatments or chemotherapy.
It is important not to go on a special diet right away if you notice weight gain. Instead, tell your doctor so you can find out what may be causing this change. Sometimes, weight gain happens because certain anticancer drugs can cause your body to hold on to excess fluid. This condition is called edema. The weight comes from the extra water. If this is the case, your doctor may ask you to talk with a registered dietician for guidelines on limiting the amount of salt you eat. This is important because salt causes your body to hold extra water. Your doctor also my want to prescribe a diuretic. This is a medication that causes your body to get rid of excess fluid.
Breast cancer patients with a primary diagnosis of cancer may be different. Over half of them may actually gain weight rather than lose during treatment. Because of this, many of the recommendations for breast cancer patients do emphasize a lower fat, reduced calorie diet similar to those provided to patients after cancer treatment has been completed.
Weight gain may also be the result of increased appetite and eating extra food and calories. If this is the case and you want to stop gaining weight, here are some tips that can help. Talk to a registered dietician for more guidance:
Source: CancerNet (http://www.cancernet.nci.nih.gov/peb/eating_hints/index.html)
Last Editorial Review: 7/7/2004
Get the latest health and medical information delivered direct to your inbox FREE!